Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 304, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 29, 2007, 10:12 PM CDT for Grant County, Kearny County, Kansas. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 29, 2007, 10:12 PM CDT (03:12 UTC)
- Expired
- Sep 29, 2007, 10:38 PM CDT
- In force
- 26 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Grant County, KS, Kearny County, KS
The radar
The Dodge City radar (KDDC), 131 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 29, 10:20 PM CDT | TSTM WND GST 60 | 8 Nnw Ulysses, KS | |
| Sep 29, 10:30 PM CDT | TSTM WND GST 65 | 10 S Lakin, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 29, 6:04 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 220 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 1891 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 300312
SVRDDC
KSC067-093-300400-
/O.NEW.KDDC.SV.W.0304.070930T0312Z-070930T0400Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1012 PM CDT SAT SEP 29 2007
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN GRANT COUNTY IN SOUTHWEST KANSAS.
KEARNY COUNTY IN SOUTHWEST KANSAS.
* UNTIL 1100 PM CDT
* AT 1007 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 11 MILES NORTHWEST OF ULYSSES...
OR 8 MILES NORTH OF BIG BOW...AND MOVING NORTHEAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
ULYSSES...
LAKIN...
RURAL RESIDENCES OF KEARNY AND NORTHERN GRANT COUNTIES.
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY
MORNING FOR SOUTHWEST KANSAS.
LAT...LON 3751 10153 3753 10152 3755 10153 3780 10152
3788 10153 3813 10122 3761 10114 3747 10152
TIME...MOT...LOC 0312Z 234DEG 42KT 3770 10146
$$
BIELINSKI1 follow-up statement
000
WWUS53 KDDC 300338
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1038 PM CDT SAT SEP 29 2007
KSC067-093-300348-
/O.CAN.KDDC.SV.W.0304.000000T0000Z-070930T0400Z/
KEARNY KS-GRANT KS-
1038 PM CDT SAT SEP 29 2007
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GRANT AND KEARNY
COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER KEARNY AND NORTHERN GRANT COUNTIES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY
MORNING FOR SOUTHWEST KANSAS.
LAT...LON 3751 10153 3753 10152 3755 10153 3780 10152
3788 10153 3813 10122 3761 10114 3747 10152
TIME...MOT...LOC 0338Z 234DEG 42KT 3788 10115
$$
BIELINSKIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 3:08 PM CDT, 7 hours 4 minutes earlier.
Area forecast discussion, Sep 29, 3:08 PM CDT, 7 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 308 PM CDT SAT SEP 29 2007 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGES ARE SEVERE THUNDERSTORMS TONIGHT AND THEN CHANCES OF THUNDERSTORMS AND HIGH TEMPERATURES ON MONDAY. A STRONG UPPER LEVEL SHORTWAVE TROUGH WILL MOVE RAPIDLY EASTWARD FROM UTAH AND INTO WESTERN KANSAS BY 7 AM SUNDAY. THIS WILL PUSH A COLD FRONT INTO THE FAR WEST FA BY 7 AM SUNDAY WITH BREEZY AND MILD CONDITIONS AHEAD OF THE FRONT. SOME COOLER AIR BELOW 850MB IS STUCK IN AN 850MB HIGH PRESSURE RIDGE INTO WESTERN TEXAS AND THIS MAY WORK ITS WAY NORTH AND HELP TO KEEP A LID ON CONVECTION OVER THE DODGE CITY AREA UNTIL THE STRONG WAVE COMES OUT LATE. SOME STRONG TO POSSIBLY SEVERE THUNDERSTORMS SHOULD DEVELOP LATE THIS AFTERNOON AHEAD OF THE TROUGH LINE IN EASTERN COLORADO THEN WORK INTO WESTERN KANSAS THIS EVENING. DEWPOINTS IN THE UPPER 50S TO LOWER 60S WILL BE IN PLACE AS 500MB WINDS OF 40 TO 50 KNOTS MOVE OVERHEAD. STRONG WIND SHEAR WILL HELP TO PROMOTE SUPERCELL STORMS MAINLY BEFORE AND JUST AFTER SUNSET. WILL CONTINUE WITH CURRENT POPS AROUND 30 PERCENT FAR WEST AND THEN MOVE THE POPS EASTWARD OVERNIGHT. THE COLD FRONT WILL FINALLY COME ACROSS DODGE CITY BEFORE NOON ON SUNDAY AS WEST WINDS SHIFT TO THE NORTHWEST AND THE SHORTWAVE TROUGH PASSES WITH CLEARING SKIES. THEN ON MONDAY ANOTHER STRONG UPPER LEVEL SHORTWAVE TROUGH PUSHES INTO THE WESTERN CONUS WITH GOOD WARM AIR ADVECTION AT LOW LEVELS. THE GFS IS FORECASTING A FEW THUNDERSTORMS AS A MOIST TONGUE WITH 60 TO 65 DEGREE DEWPOINTS MOVES INTO SOUTH CENTRAL KANSAS ALONG WITH A WARM FRONT. WILL GO WITH A 20 POP ON MONDAY AFTERNOON TO COVER. SO FOR TONIGHT WILL LET THE WIND ADVISORY EXPIRE AT 7 PM AS THE SUN BEGINS TO SET, BUT IT SHOULD REMAIN BREEZY TO WINDY OVERNIGHT AND VERY MILD AHEAD OF THE COLD FRONT. OVERNIGHT LOWS ARE EXPECTED TO BE IN THE MID 60S EAST TO AROUND 60 WEST. THUNDERSTORMS COULD BE MOVING INTO FAR WESTERN KANSAS THEN PROGRESS EASTWARD OVERNIGHT. JUST HOW FAR EAST THEY GET IS QUESTIONABLE WITH THE MAIN COOLING AND UPPER SUPPORT OVER NORTHWEST KANSAS. THEN FOR SUNDAY LOOK FOR DECREASING CLOUDS AND WINDS BY AFTERNOON. HIGHS WILL RANGE FROM THE LOW 80S SOUTHEAST TO MID AND UPPER 70S ELSEWHERE. SUNDAY NIGHT LOOKS TO BE CHILLY NIGHT AS HIGH PRESSURE BRINGS CLEAR SKIES, LIGHT WINDS, AND LOW DEWPOINTS. OVERNIGHT LOWS SHOULD BE IN THE 40S LIKE CURRENT FORECAST HAS. THEN FOR SUNDAY A FEW THUNDERSTORMS MAY FORM AS MOISTURE IS ADVECTED NORTH IN THE LATE AFTERNOON. SKIES SHOULD BE MOSTLY SUNNY WITH HIGHS IN THE MID TO UPPER 80S AS A WARM FRONT MOVES IN. THESE TEMPERATURES ARE WARMER THAN GOING GUIDANCE BUT THINK THEY SHOULD BE OK AS FORECAST SOUNDINGS AND UKMET SHOWING THE WARMER TEMPS ARE POSSIBLE. DAYS 3-7... FORECAST CHALLENGE WILL BE CHANCES FOR THUNDERSTORMS EARLY IN THE PERIOD. AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL BE PUSHING INTO THE WESTERN ROCKIES, SETTING UP A SOUTHWESTERLY FLOW ALOFT OVER THE WESTERN HIGH PLAINS, TO BEGIN THE PERIOD MONDAY NIGHT. NUMERICAL MODELS (GFS/ECMWF/CANADIAN) ARE IN GENERAL AGREEMENT INDICATING A SERIES OF SMALL SHORTWAVE TROUGHS MOVING THROUGH THE SOUTHWEST FLOW OVER THE ROCKIES OF COLORADO AND NORTHERN NEW MEXICO ALONG WITH A FAIRLY STRONG JET. AT THE SURFACE, A LEE SIDE TROUGH WILL BE SET UP IN EASTERN COLORADO AS A COLD FRONT BEGINS TO DROP SOUTHEAST OUT OF THE NORTHERN ROCKIES OF MONTANA MONDAY NIGHT. EXPECT A CHANCE OF THUNDERSTORMS MONDAY EVENING AND INTO TUESDAY MORNING WITH THIS SYSTEM AS THE LEE SIDE TROUGH ADVANCES INTO WESTERN KANSAS WHILE THE COLD FRONT APPROACHES FROM THE NORTHWEST. ENOUGH LOW LEVEL MOISTURE WILL BE AVAILABLE WITH H85 DEWPOINTS REACHING INTO THE LOW TO MID TEENS ACROSS MUCH OF THE CWA. PLAN TO BUMP POPS UP JUST A BIT. THE REST OF THE WORK WEEK SHOULD REMAIN FAIRLY QUIET AS THE EXITING UPPER LEVEL TROUGH WILL GIVE WAY TO A FAIRLY ZONAL FLOW ALOFT WEDNESDAY AND THURSDAY BEFORE ANOTHER UPPER LEVEL TROUGH BEGINS TO COME ASHORE IN THE PACIFIC NORTHWEST FRIDAY. TEMPERATURES WILL START OUT COOL BEHIND THE FRONT TUESDAY WITH H85 TEMPERATURES DROPPING INTO THE MID TO HIGH TEENS ACROSS THE CWA. EXPECT A GRADUAL REBOUND WEDNESDAY THROUGH FRIDAY BEFORE THE NEXT UPPER LEVEL SYSTEM BRINGS A COLD FRONT INTO THE REGION THIS WEEKEND. PLAN TO MAKE SLIGHT ADJUSTMENTS TO TEMPERATURES. && .AVIATION... AN UPPER LEVEL TROUGH OF LOW PRESSURE OVER THE ROCKIES WILL PUSH EAST INTO THE WESTERN HIGH PLAINS OVERNIGHT. AT THE SURFACE, A LEE SIDE TROUGH IN EASTERN COLORADO WILL SLOWLY MOVE INTO EXTREME WESTERN KANSAS LATE THIS EVENING. A CHANCE OF THUNDERSTORMS EXISTS ALONG AND AHEAD OF THE TROUGH LATE THIS EVENING AND DURING THE OVERNIGHT HOURS. ANY STORMS THAT MAY DEVELOP SHOULD REMAIN MAINLY WEST OF KDDC THROUGH THE EVENING AND EARLY OVERNIGHT HOURS BEFORE CHANCES BEGIN TO INCREASE EASTWARD TOWARDS MORNING. EXPECT VFR CONDITIONS TO PERSIST THROUGH MUCH OF THE ROUTE. HOWEVER, MVFR/IFR CONDITIONS FOR VIS AND CIGS MAY BE POSSIBLE IN AND AROUND ANY THUNDERSTORMS THAT MAY DEVELOP THROUGH TOMORROW MORNING. A TIGHT PRESSURE GRADIENT AROUND THE LEE SIDE TROUGH IN EASTERN COLORADO WILL CONTINUE TO INFLUENCE FAIRLY STRONG SOUTHERLY WINDS ACROSS SOUTHWEST KANSAS THROUGH THIS EVENING. A WIND ADVISORY IS IN EFFECT THROUGH 00Z SUNDAY AND MAY BE EXTENDED IF NECESSARY. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 77 46 87 / 30 20 0 20 GCK 60 76 45 87 / 30 10 0 20 EHA 60 76 51 87 / 30 10 0 20 LBL 62 78 51 88 / 30 10 0 20 HYS 64 75 45 86 / 40 30 0 20 P28 67 82 51 87 / 30 30 0 20 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR KSZ030- 031-043>046-061>066-074>080-084>088. && FN06/32
Hazardous weather outlook, Sep 29, 4:24 AM CDT, 17 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 424 AM CDT SAT SEP 29 2007 KSZ030-031-045-046-064>066-076>081-085>090-300930- TREGO-ELLIS-NESS-RUSH-HODGEMAN-PAWNEE-STAFFORD-HASKELL-GRAY-FORD- EDWARDS-KIOWA-PRATT-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 424 AM CDT SAT SEP 29 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE COLORADO BORDER LATE THIS AFTERNOON AND MOVE EAST ACROSS WESTERN KANSAS THIS EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY HAZARDS. OTHER SCATTERED NON SEVERE THUNDERSTORMS MAY DEVELOP ACROSS WESTERN KANSAS TONIGHT AND EXIT THE REGION BY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW EARLY MORNING THUNDERSTORMS WILL AFFECT CENTRAL KANSAS BEFORE EXITING THE REGION BY MID MORNING SUNDAY. SEVERE WEATHER IS NOT EXPECTED. FIRE DANGER IS EXPECTED TO REACH THE VERY HIGH CATEGORY OVER FAR WESTERN KANSAS ON SUNDAY AFTERNOON AS WARM, DRY AIR FILTERS INTO THE REGION BEHIND A PACIFIC COLD FRONT. RELATIVE HUMIDITIES ARE EXPECTED TO DROP INTO THE TEENS TO NEAR 20%. OUTDOOR BURNING IS DISCOURAGED. THUNDERSTORMS ARE EXPECTED AGAIN MONDAY NIGHT AND TUESDAY AS ANOTHER STORM SYSTEM AFFECTS THE PLAINS. SOME OF THESE STORMS COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM ALONG AND WEST OF A HAYS TO DODGE CITY TO MEADE LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ043-044-061>063-074-075-084-300930- SCOTT-LANE-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-MORTON- 424 AM CDT SAT SEP 29 2007 /324 AM MDT SAT SEP 29 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS FAR WESTERN KANSAS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS. AN ISOLATED TORNADO OR TWO CANT BE RULED OUT ESPECIALLY AFTER 7 PM. THIS ACTIVITY IS EXPECTED TO DEVELOP ALONG A STRONG LEE TROUGH OVER EASTERN COLORADO AND MOVE EAST INTO WESTERN KANSAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FIRE DANGER IS EXPECTED TO REACH THE VERY HIGH CATEGORY OVER FAR WESTERN KANSAS ON SUNDAY AFTERNOON AS WARM, DRY AIR FILTERS INTO THE REGION BEHIND A PACIFIC COLD FRONT. RELATIVE HUMIDITIES ARE EXPECTED TO DROP INTO THE TEENS TO NEAR 20%. OUTDOOR BURNING IS DISCOURAGED. THUNDERSTORMS ARE EXPECTED AGAIN MONDAY NIGHT AND TUESDAY AS ANOTHER STORM SYSTEM AFFECTS THE PLAINS. SOME OF THESE STORMS COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED FROM 4 PM THROUGH AROUND 10 PM THIS EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC LACY
In the hours before
Local storm report, Sep 29, 9:59 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
959 PM CDT SAT SEP 29 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND GST 13 W RICHFIELD 37.26N 102.02W
09/29/2007 E60.00 MPH MORTON KS TRAINED SPOTTER
SATELLITE GOT BLOWN OFF OF ROOF.
&&
JENNIFERLocal storm report, Sep 29, 10:03 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1003 PM CDT SAT SEP 29 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 PM TSTM WND GST JOHNSON CITY 37.57N 101.75W
09/29/2007 M58.00 MPH STANTON KS AWOS
&&
JENNIFERThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 9:32 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 43 min |
| Sep 29, 9:46 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 30 min |
| Sep 30, 3:31 AM CDT | Wind Advisory | DDC | Ellis, Ness, Pawnee, Rush, Trego | 11 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.